Alert archive / Texas / High Wind Warnings in 2017
High Wind Warning 1, NWS Fort Worth, TX
NWS Fort Worth, TX issued this high wind warning at May 18, 2017, 9:27 PM CDT for Denton County, Tarrant County, Wise County, Texas. It was in force for 3 hr. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 18, 2017, 9:27 PM CDT (02:27 UTC)
- Expired
- May 19, 2017, 12:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Fort Worth, TX
Counties Denton County, TX, Tarrant County, TX, Wise County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 55 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 9:36 PM CDT | NON-TSTM WND DMG | 5 N Rhome, TX | WIND DAMAGE: SNAPPED TREE BRANCHES AND ROOF DAMAGE 5 MILES NORTH OF RHOME. 75.2 MPH WIND GUST REPORT |
| May 18, 9:48 PM CDT | NON-TSTM WND GST 60 | 3 Ssw Northlake, TX | SPOTTER REPORT 60 MPH WIND GUST 3 MILES SSW OF NORTHLAKE |
| May 18, 10:25 PM CDT | NON-TSTM WND GST 62 | 4 Wnw Roanoke, TX | AMATEUR RADIO REPORT 60 MPH WIND GUST NEAR TEXAS MOTOR SPEADWAY |
| May 18, 10:43 PM CDT | NON-TSTM WND GST 70 | 6.25 Ssw Norhthlake, TX | AMATEUR RADIO REPORT: 60 MPH WIND STEADY FOR APPROXIMATE 20 MINUTES. 70 MPH WIND GUST. |
| May 18, 10:45 PM CDT | NON-TSTM WND GST 60 | Denton, TX | DENTON MUNICIPAL AIRPORT REPORT 60 MPH WIND GUST |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 2.5 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1519 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1729 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 16.4
The text
As transmitted.
755 WWUS74 KFWD 190227 NPWFWD URGENT - WEATHER MESSAGE National Weather Service Fort Worth TX 927 PM CDT Thu May 18 2017 TXZ102-103-190400- /O.NEW.KFWD.HW.W.0001.170519T0227Z-170519T0400Z/ Wise-Denton- Including the cities of Decatur, Bridgeport, Carrollton, Denton, Lewisville, and Flower Mound 927 PM CDT Thu May 18 2017 ...HIGH WIND WARNING IN EFFECT UNTIL 11 PM CDT THIS EVENING... The National Weather Service in Fort Worth has issued a High Wind Warning, which is in effect until 11 PM CDT this evening for the counties of Denton and Wise. These strong winds are caused by weak showers and storms in the area which are bringing strong winds from above the surface down to the ground. * TIMING...Now through 11 pm * WINDS...South winds with gusts over 60 mph * IMPACTS...Strong winds will knock down trees, power lines, and cause minor structural damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts in excess of 58 mph are likely. Winds this strong can lead to property damage...knock down trees and power lines. Seek a sturdy shelter away from windows until winds subside. && $$
1 follow-up statement
846 WWUS74 KFWD 190329 NPWFWD URGENT - WEATHER MESSAGE National Weather Service Fort Worth TX 1029 PM CDT Thu May 18 2017 TXZ118-190500- /O.EXB.KFWD.HW.W.0001.000000T0000Z-170519T0500Z/ Tarrant- Including the cities of Fort Worth and Arlington 1029 PM CDT Thu May 18 2017 ...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT CDT TONIGHT... The National Weather Service in Fort Worth has issued a High Wind Warning, which is in effect until midnight CDT tonight for northern Tarrant county. These strong winds are caused by weak showers and storms in the area which are bringing strong winds from above the surface down to the ground. * TIMING...Now through midnight * WINDS...South winds with gusts over 60 mph * IMPACTS...Strong winds will knock down trees, power lines, and cause minor structural damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts in excess of 58 mph are likely. Winds this strong can lead to property damage...knock down trees and power lines. Seek a sturdy shelter away from windows until winds subside. && $$ TXZ102-103-190500- /O.EXT.KFWD.HW.W.0001.000000T0000Z-170519T0500Z/ Wise-Denton- Including the cities of Decatur, Bridgeport, Carrollton, Denton, Lewisville, and Flower Mound 1029 PM CDT Thu May 18 2017 ...HIGH WIND WARNING NOW IN EFFECT UNTIL MIDNIGHT CDT TONIGHT... * TIMING...Now through midnight. * WINDS...South winds with gusts over 60 mph. * IMPACTS...Strong winds will knock down trees, power lines, and cause minor structural damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts in excess of 58 mph are likely. Winds this strong can lead to property damage...knock down trees and power lines. Seek a sturdy shelter away from windows until winds subside. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this high wind warning went out at May 18, 7:31 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, May 18, 7:31 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion...UPDATED National Weather Service Fort Worth TX 731 PM CDT Thu May 18 2017 .AVIATION... 00 UTC TAFs Concerns---Timing of convection and convective cessation. Any storms that occur at or near TAF sites will have the ability to produce frequent lightning, large hail and strong winds in excess of 30-40 knots. MVFR, possibly IFR ceilings may return tonight with additional chances for convection on Friday afternoon. Otherwise, breezy southerly non-thunderstorm winds will likely continue through the entire TAF period. For the DFW Metroplex TAFs---Convection has been slow to develop across North Texas this afternoon and evening mainly as a result of a stout capping inversion and the lack of large scale ascent. The latest 00 UTC FWD RAOB has indicated that capping has weakened and while this has occurred, large scale ascent has been lacking. As a corridor of better ascent slowly overspreads from the northwest and low level wind flow intensifies, it's possible that this convection slowly moves towards the east. At this time, think that most operational guidance has been a little overdone in its QPF/simulated refelctivity output. That being said, the latest experimental HRRR and to some degree the latest TTU WRF appear to offer plausible solutions. Strengthening low level flow of around 40 knots around 925mb may fuel the ongoing complex of storms eastward towards the I-35 corridor through midnight. Right now, confidence is a tad on the low side and so for now, I'll simply go with VCTS for a couple of hours between 0300-0500 UTC. If activity out to the west becomes a bit more robust, amendments to re-introduce TS may be necessary. With the increasing wind field through 0300 UTC coupled with subsidence beneath the anvil, the Metroplex terminals should respond and gust upwards into the 30 to 35 knots. Convective chances should subside through the overnight hours, but we will need to keep tabs on any complexes that attempt to develop to the west. MVFR stratus should flow northward towards Metroplex terminals around 09 UTC, as a strong low level jet persists. Some guidance hints at the potential for IFR ceilings, but the strong winds at and just above the surface should largely mitigate this threat. MVFR stratus below FL020 will likely continue through a majority of the day on Friday as the boundary layer remains moist. Breezy southerly winds with gusts up to near 25-30 knots will also be possible. There may be an outside chance for some showers just before midday, but confidence isn't very high during this time. For now, will only introduce VCSH until 21 UTC, but we will monitor the potential for inclusion of TS in later issuances. For the Waco TAF site---Breezy southerly winds will continue at the Waco TAF site as the surface pressure gradient remains tight. Similar to the Metroplex, convective chances at Waco will hinge largely on the areal coverage of storms to the west. At this time, will keep VCTS for a few hours this evening and monitor trends. MVFR stratus should return just after midnight and continue through the afternoon. There's a low threat for some IFR ceilings, but at this time, think that the breezy winds down near the surface may keep the duration very low. 24-Bain && .PREV DISCUSSION... /ISSUED 358 PM CDT Thu May 18 2017/ Afternoon visible satellite imagery shows an extensive cumulus field across North Texas with ongoing severe thunderstorms across western Oklahoma and far northwest Texas. There have been several convective attempts farther south across our western counties, but so far the cap has held. The cu field is showing some signs of becoming more vertical though and with stronger forcing for ascent still expected, we should see scattered severe thunderstorms develop through the early evening. Short term model guidance is still in fairly good agreement with scattered deep convection developing from near Wichita Falls as far south as Killeen. The atmosphere remains strongly unstable with surface based CAPE near 4000 J/kg. Very steep lapse rates and sufficient deep layer wind shear will support supercell storms capable of producing very large hail and damaging winds along with a few tornadoes. Organized clusters of thunderstorms should also develop mature cold pools given the amount of dry air aloft which would enhance the potential for damaging winds. Coverage of thunderstorms still remains the main uncertainty given the cap strength. Initial development across the western counties should be scattered (30-40%) and could occur on any one of a number of localized areas of convergence. One of these extends south of the ongoing supercell thunderstorms west of Wichita Falls. Thunderstorms may tend to increase in coverage as they move east later this evening as the cap continues to erode. After dark, the main area of forcing will begin to shift off to the northeast and areas along and north of I-20 may have the better chance for continued thunderstorms. Long story short, there is the potential for significant severe weather across parts of North Texas, but not all areas are expected to be impacted. Convection should weaken during the overnight hours, although the front/dryline will remain across southwest Texas. Another strong vort max will rotate around the main upper low over New Mexico. This stronger forcing for ascent should help ignite a new round of showers and thunderstorms, most of which will remain to the west of the area. This convection will weaken during the early morning hours on Friday. By Friday afternoon, we should remain fairly unstable and a new round of convection is expected to develop along the front/dryline to the northwest of the area. The potential will remain for severe weather during this time. As the main upper low finally ejects out into the Plains, a cold front will slide southward and rain/storm chances will increase across all of North Texas Friday night into Saturday morning. There will be a threat for severe weather during this time, with damaging winds being the main threat. In addition, there could be some locally heavy rainfall. The cold front should be south of the area on Saturday, although rain and thunderstorm chances will continue, especially south of I-20. We'll maintain rather high PoPs south of I-20 through the day Saturday with things tapering off by Sunday. The weather pattern will remain active through next week with additional thunderstorm chances Monday through Tuesday night. Dunn && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 73 87 70 80 62 / 60 20 80 40 30 Waco 74 88 72 83 63 / 30 20 50 60 60 Paris 70 82 69 78 59 / 40 10 60 50 30 Denton 72 83 67 78 58 / 60 20 80 40 20 McKinney 71 84 69 79 60 / 50 20 80 40 30 Dallas 74 87 72 81 64 / 50 20 80 50 40 Terrell 73 87 71 81 62 / 30 10 60 50 40 Corsicana 74 89 72 83 64 / 20 10 40 60 60 Temple 74 87 72 84 64 / 30 20 40 60 60 Mineral Wells 70 84 65 77 58 / 60 30 80 40 20 && .FWD WATCHES/WARNINGS/ADVISORIES... None. && 24/24
Hazardous weather outlook, May 18, 4:00 PM CDT, 5 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Fort Worth TX 400 PM CDT Thu May 18 2017 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-191100- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 400 PM CDT Thu May 18 2017 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Tonight. Thunderstorms are expected to move east into the I-35 corridor by early evening. The strongest storms will likely become severe with hail to the size of baseballs and destructive winds in excess of 70 mph. The tornado threat will gradually diminish this evening, and the storms will likely dissipate in East Texas by late evening. Additional thunderstorms may develop after midnight, but the severe threat with any activity during the early morning hours will be low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorm chances will continue on Friday, particularly west of the I-35 corridor. Some of these storms could be strong to severe, with large hail and damaging winds the primary threats. More widespread rain and thunderstorms are expected Friday night into Saturday morning. Additional rounds of rain and storms are likely late Saturday into Sunday, particularly south of the I-20 corridor. Where the greatest rainfall occurs, there may be some flooding concerns. The unsettled weather pattern will continue Monday and Tuesday with additional thunderstorm chances. .SPOTTER INFORMATION STATEMENT... Into the evening hours, spotter activation will likely be requested, particularly along and west of the I-35 corridor. 25
In the hours before
Local storm report, May 18, 7:24 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
724 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM HAIL RISING STAR 32.10N 98.97W
05/18/2017 E1.75 INCH EASTLAND TX FIRE DEPT/RESCUE
GOLF BALL SIZED HAIL JUST SOUTH OF RISING STARLocal storm report, May 18, 8:05 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
805 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM HAIL RISING STAR 32.10N 98.97W
05/18/2017 E2.50 INCH EASTLAND TX FIRE DEPT/RESCUE
2.5 INCH HAIL REPORTED IN THE CITY OF RISING STARLocal storm report, May 18, 8:26 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
826 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 PM FLOOD RISING STAR 32.10N 98.97W
05/18/2017 EASTLAND TX FIRE DEPT/RESCUE
3 FEET OF WATER IN THE ROADWAY. HIGHWAY 183 AND HIGHWAY
36Special weather statement, May 18, 9:06 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
906 PM CDT THU MAY 18 2017
TXZ115-190230-
Stephens TX-
906 PM CDT THU MAY 18 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN STEPHENS COUNTY
UNTIL 930 PM CDT...
At 905 PM CDT, Doppler radar was tracking a strong thunderstorm near
Breckenridge, moving northeast at 40 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Breckenridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 1000 PM CDT for north central
Texas.
LAT...LON 3295 9858 3282 9857 3270 9857 3270 9858
3269 9887 3283 9896
TIME...MOT...LOC 0205Z 240DEG 37KT 3277 9883
JLDunnLocal storm report, May 18, 9:23 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
923 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL BRECKENRIDGE 32.75N 98.90W
05/18/2017 E1.75 INCH STEPHENS TX EMERGENCY MNGR
DELAYED REPORT: TRAINED SPOTTER REPORT GOLF BALL TO
BASEBALL SIZE HAIL EAST OF BREKENRIDGE.Local storm report, May 18, 9:27 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
927 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM HAIL BRECKENRIDGE 32.75N 98.90W
05/18/2017 E1.00 INCH STEPHENS TX AMATEUR RADIO
DELAYED REPORT: QUARTER SIZE HAIL REPORT NEAR
BRECKENRIDGEThe office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:10 PM CDT | Special Weather Statement | FWD | Eastland | 50 min |
| May 18, 7:18 PM CDT | Severe Thunderstorm Warning | FWD | Eastland | 57 min |
| May 18, 8:00 PM CDT | Severe Thunderstorm Warning | FWD | Comanche | 45 min |
| May 18, 8:05 PM CDT | Tornado Warning | FWD | Eastland | 25 min |
| May 18, 8:10 PM CDT | Tornado Warning | FWD | Comanche | 50 min |
| May 18, 8:12 PM CDT | Severe Thunderstorm Warning | FWD | Eastland | 33 min |
| May 18, 8:30 PM CDT | Flash Flood Warning | FWD | Comanche, Eastland | 6 hr |
| May 18, 8:39 PM CDT | Tornado Warning | FWD | Comanche | 36 min |
| May 18, 8:43 PM CDT | Severe Thunderstorm Warning | FWD | Comanche, Eastland | 62 min |
| May 18, 9:06 PM CDT | Special Weather Statement | FWD | Stephens | 24 min |
| May 18, 9:13 PM CDT | Tornado Warning | FWD | Comanche | 32 min |
| May 18, 9:40 PM CDT | Severe Thunderstorm Warning | FWD | Comanche | 65 min |
| May 18, 9:42 PM CDT | Severe Thunderstorm Warning | FWD | Montague | 48 min |
| May 18, 9:43 PM CDT | Tornado Warning | FWD | Comanche | 32 min |
| May 18, 9:46 PM CDT | Severe Thunderstorm Warning | FWD | Eastland, Stephens | 44 min |
| May 18, 9:57 PM CDT | Severe Thunderstorm Warning | FWD | Mills | 63 min |
| May 18, 10:19 PM CDT | Severe Thunderstorm Warning | FWD | Comanche, Hamilton | 41 min |
| May 18, 10:27 PM CDT | Severe Thunderstorm Warning | FWD | Cooke, Montague | 40 min |
| May 18, 10:35 PM CDT | Tornado Warning | FWD | Hamilton, Mills | 25 min |
| May 18, 10:41 PM CDT | Severe Thunderstorm Warning | FWD | Eastland, Stephens | 49 min |
| May 18, 10:56 PM CDT | Severe Thunderstorm Warning | FWD | Comanche, Hamilton, Mills | 43 min |
| May 19, 12:16 AM CDT | Areal Flood Advisory | FWD | Eastland | 3 hr |
| May 19, 12:32 AM CDT | Special Weather Statement | FWD | Collin, Denton, Fannin, Grayson, Lamar, Palo Pinto and 3 more | 73 min |
| May 19, 12:39 AM CDT | Special Weather Statement | FWD | Stephens | 51 min |
| May 19, 12:44 AM CDT | Severe Thunderstorm Warning | FWD | Eastland, Stephens | 44 min |
| May 19, 1:03 AM CDT | Severe Thunderstorm Warning | FWD | Eastland | 57 min |
| May 19, 1:56 AM CDT | Special Weather Statement | FWD | Eastland | 64 min |
| May 19, 2:41 AM CDT | Special Weather Statement | FWD | Palo Pinto | 34 min |
| May 19, 6:40 AM CDT | Severe Thunderstorm Warning | FWD | Stephens | 65 min |
| May 19, 7:12 AM CDT | Severe Thunderstorm Warning | FWD | Young | 63 min |
| May 19, 7:52 AM CDT | Special Weather Statement | FWD | Jack | 53 min |
| May 19, 8:53 AM CDT | Special Weather Statement | FWD | Young | 37 min |
| May 19, 11:10 AM CDT | Severe Thunderstorm Warning | FWD | Young | 42 min |
| May 19, 12:57 PM CDT | Severe Thunderstorm Warning | FWD | Young | 63 min |
| May 19, 1:50 PM CDT | Areal Flood Advisory | FWD | Young | 3 hr |
| May 19, 2:54 PM CDT | Severe Thunderstorm Warning | FWD | Montague | 51 min |
| May 19, 5:07 PM CDT | Special Weather Statement | FWD | Young | 23 min |
| May 19, 5:11 PM CDT | Severe Thunderstorm Warning | FWD | Young | 32 min |
| May 19, 6:04 PM CDT | Severe Thunderstorm Warning | FWD | Montague | 56 min |
| May 19, 6:10 PM CDT | Severe Thunderstorm Warning | FWD | Comanche, Hamilton | 50 min |
| May 19, 6:58 PM CDT | Severe Thunderstorm Warning | FWD | Comanche, Coryell, Erath, Hamilton | 47 min |
Nearby
High Wind Warnings in Texas, 2017Every high wind warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.